you're reading...
Contraception

Fact or fiction: Does the pill cause weight gain?

It’s something OB/GYNs hear time after time. “I don’t want the pill. I read that it causes weight gain.”

Is that fact or fiction?

The problem with answering this question is the pill is often started around a time when there is life changes…starting college, entering a new relationship, so it is hard to know if weight gain is due to the pill, or changes in eating/exercises habits.

A study published in March of 2009 March by Dr. Abbey Berenson M.D. from the University of Texas Medical Branch, Galveston in the American Journal of Obstetrics and Gynecology, looked at the question of weight gain and the pill in a rigorous fashion. Dr, Berenson evaluated more than 200 women taking the birth control pill. The women were weighed, had high-tech body scans to check body fat percentage, calories were tracked, and exercise was recorded.

The verdict? There was no weight gain among pill users; however, there was a slight increase in body fat percentage.

Interestingly, over the course of the study the birth control pill users significantly reduced their amount of time exercising, which would reduce muscle mass and possibly account for the increase in body fat. Also some women report an increase in breast size, which might explain and increase in body fat.

However, it turns out you can’t blame the Pill for the freshman five. In addition, not using a contraceptive leaves you at risk for pregnancy, which is definitely associated with weight gain!

About these ads

Discussion

4 thoughts on “Fact or fiction: Does the pill cause weight gain?

  1. think it may be more to do with pregnancy related hormones making you hungrier and less active. I know I always put on a stone for every 6 months I spend on contraceptives, and eat more and do less exercise.

    Posted by Kei | September 18, 2011, 10:18 pm
  2. An interesting discussion is worth comment. I
    do think that you need to write more about this issue, it might not be a taboo subject
    but usually folks don’t talk about such issues. To the next!
    All the best!!

    Posted by weight loss | January 17, 2014, 10:10 pm

Trackbacks/Pingbacks

  1. Pingback: Some birth control pills have a higher risk of blood clots. Is yours one of them? « Dr. Jen Gunter - May 24, 2011

  2. Pingback: moozl.com » Blog Archive » Women turn to Lady-Comp to prevent weight gain - November 4, 2011

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Recent Tweets

Follow

Get every new post delivered to your Inbox.

Join 1,548 other followers

%d bloggers like this: